Advertisement

Perfect packing of cubes

  • A. Joós
Article
  • 3 Downloads

Abstract

It is known that \({\sum_{i =1}^\infty {1/ i^2}={\pi^2/6}}\). We can ask what is the smallest \({\epsilon}\) such that all the squares of sides of length \({1, 1/2, 1/3, \ldots}\) can be packed into a rectangle of area \({{\pi^2/6}+\epsilon}\). A packing into a rectangle of the right area is called perfect packing. Chalcraft [4] packed the squares of sides of length \({1, 2^{-t}, 3^{-t}, \ldots}\) and he found perfect packings for \({1/2 < t \le 3/5}\). We generalize this problem and pack the 3-dimensional cubes of sides of length \({1, 2^{-t}, 3^{-t}, \ldots}\) into a right rectangular prism of the right volume. Moreover we show that there is a perfect packing for all t in the range \({0.36273 \le t \le 4/11}\).

Key words and phrases

packing cube rectangular prism 

Mathematics Subject Classification

52C17 52C22 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    B. Altunkaynak, An algebraic approach to rectangle packing problems, arxiv.org/abs/math/0403194 (2004).
  2. 2.
    Ball K.: On packing unequal squares. J. Combin. Theory Ser. A. 75, 353–357 (1996)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Boju V., Funar L.: The Math Problems Notebook. Birkhäuser, Basel (2007)MATHGoogle Scholar
  4. 4.
    P. Brass, W. O. J. Moser and J. Pach, Research Problems in Discrete Geometry, Springer-Verlag (2005).Google Scholar
  5. 5.
    Chalcraft A.: Perfect square packings. J. Combin. Theory Ser. A. 92, 158–172 (2000)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    H. T. Croft, K. J. Falconer, and R. K. Guy, Unsolved Problems in Geometry, Springer-Verlag (1991).Google Scholar
  7. 7.
    Jennings D.: On packing unequal rectangles in the unit square. J. Combin. Theory Ser. A. 68, 465–469 (1994)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Z. Liu, On continuity properties for infinite rectangle packing, arxiv:1705.02443 (2017).
  9. 9.
    Martin G.: Compactness theorems for geometric packings. J. Combin. Theory Ser. A. 97, 225–238 (2002)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Meir A., Moser L.: On packing of squares and cubes. J. Combin. Theory 5, 126–134 (1968)MathSciNetCrossRefMATHGoogle Scholar
  11. 11.
    Paulhus M.M.: An algorithm for packing squares. J. Combin. Theory Ser. A. 82, 147–157 (1997)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Wästlund J.: Perfect packings of squares using the stack-pack strategy. Discrete Comput. Geom. 29, 625–631 (2003)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Akadémiai Kiadó, Budapest, Hungary 2018

Authors and Affiliations

  1. 1.University of DunaújvárosDunaújvárosHungary

Personalised recommendations